Format

Send to

Choose Destination
Ann Trop Paediatr. 1992;12(3):235-8.

Diethylene glycol poisoning in Nigerian children.

Author information

1
Department of Paediatrics, Jos University Teaching Hospital, Nigeria.

Abstract

Between June and September 1990, 47 children died at Jos University Teaching Hospital, Nigeria from ingestion of paracetamol syrup adulterated with diethylene glycol. Most of the children presented with anuria, fever, vomiting, diarrhoea and convulsions. Signs on admission were tachycardia, acidotic breathing, pallor, oedema and hepatomegaly. Laboratory findings included hyperkalaemia, acidosis, elevated creatinine level and hypoglycaemia. Management consisted of correction of dehydration and acidosis plus administration of antibiotics when indicated. None of the children had dialysis. All died within 2 weeks of admission. Proper government supervision of pharmaceutical companies and their agencies is urgently needed in order to prevent any future occurrence of such tragic deaths.

Comment in

PMID:
1280035
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center